Chemotherapy can cause side effects. These can often be managed or controlled with drugs and usually gradually improve after treatment has finished. Different drugs cause different side effects. Your cancer doctor or nurse will explain what to expect in your situation.
The main side effects are described here, as well as some ways to reduce or control them. You may get some of these side effects but you are very unlikely to get them all. Always tell your cancer doctor or nurse about any side effects so they can help.
Risk of infection
Chemotherapy can reduce the number of white blood cells in your blood. These cells fight infection. If the number of white blood cells is low, you are more likely to get an infection. A low white blood cell count is called neutropenia.
If you have an infection, it is important to treat it as soon as possible. Contact the hospital straight away on the 24-hour contact number you have if:
- your temperature goes over 37.5°C (99.5F) or over 38°C (100.4F), depending on the advice given by your chemotherapy team
- you suddenly feel unwell, even with a normal temperature
- you have symptoms of an infection, such as:
- feeling shivery
- a sore throat
- a cough
- needing to pass urine often.
The number of white blood cells will usually return to normal before your next treatment. You will have a blood test before having more chemotherapy. If your white blood cell count is low, your doctor may delay your treatment for a short time.
Anaemia (reduced number of red blood cells)
Chemotherapy may reduce the number of red bloods cells (haemoglobin) in your blood. A low level of red blood cells is known as anaemia, which can make you feel very tired and lethargic. You may also become breathless.
Bruising and bleeding
Platelets are cells that help the blood to clot. If the number of platelets in your blood is reduced, you may bruise very easily or bleed more than usual from minor cuts or grazes. Tell your hospital doctor or nurse about this. Contact them straight away if you have nosebleeds, bleeding gums or tiny red or purple spots on the skin (called petechiae).
Feeling sick (nausea) and vomiting
Some chemotherapy drugs can make you feel sick (nauseated) or possibly be sick (vomit). Your cancer specialist will prescribe anti-sickness (anti-emetic) drugs to prevent this. Let your doctor or nurse know if your anti-sickness drugs are not helping, as there are different types you can try.
You are likely to become more tired as treatment goes on and you will have to take things slowly. Try to pace yourself and save your energy for things that you want to do or that need doing. Balance rest with some physical activity – even going for short walks will help you to feel less tired. We have more information about fatigue that may help.
The chemotherapy drugs used to treat brain tumours may cause hair thinning. Complete hair loss is uncommon. Hair starts to grow back within about three to six months of the end of treatment. Your nurse can give you advice about coping with hair loss and how to look after your scalp. We have more information on coping with hair loss.